Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 85, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 11:40 PM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2003, 11:40 PM EDT (03:40 UTC)
- Expired
- Jul 7, 2003, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 070340 FFWPBZ WVC093-070645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1140 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... TUCKER COUNTY IN WEST VIRGINIA * UNTIL 245 AM EDT * AT 1139 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER 2 INCHES OF RAIN IN A SHORT TIME IN THE NORTHERN AND WESTERN PARTS OF TUCKER COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...SAINT GEORGES...AND LICKING CREEK...BULL RUN...AND LOUSE CAMP RUN. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:08 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 6, 9:08 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 908 PM EDT SUN JUL 6 2003 UPDATED ZONES TO DROP FLOOD WATCH N. A NEW FLOOD WATCH MAY BE NEEDED S BEFORE MIDN IF ECHOES ALONG SRN BORDER CWA DO NOT STOP. NUMEROUS OLD BOUNDARIES ALL OVER THE PLACE. NOT SURE WHERE OR WHEN TSTMS WL STOP. NEW ONES FROM MCC NW OHIO COULD BE HERE BY DAWN. ATMOS STILL RICH IN INSTABILITY AND PRECIP WATER---QUITE JUICY. NIGHTLY RAINS NOT HELPFUL IN GETTING FF GUIDANCE TO GO UP. ADD FOGGY OVERNIGHT AND PATCHY MRNG FOG TO PLACES THAT GOT HVY RAIN. ADDED RAIN HVY AT TIMES TO MOST ZONES. RAISED POPS IN THE S FOR CURRENT SLOW MOVING CLUSTER OF TSTMS. MON LOOKS LIKE AN INTERESTING DAY WITH MOD RISK APPROACHING FROM THE W. ANOTHER BUNCH OF WARNINGS LIKELY ON THIS SHIFT TOMORROW. .PBZ... MD...NONE. OH...NONE. PA...NONE WV...NONE.
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 18 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 6, 7:39 PM EDT, 4 hours 1 minute before
OHZ057-068-069-070100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 739 PM EDT SUN JUL 6 2003 AT 7:35 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS MOVING INTO SOUTHWEST MUSKINGUM AND MONROE COUNTIES. THESE STORMS WILL MOVE INTO NOBLE COUNTY AROUND 8:00 PM. EXPECT STRONG GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY SMALL HAIL TO ACCOMPANY THESE STORMS. IF YOU ARE OUTDOORS...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772.
Special weather statement, Jul 6, 8:54 PM EDT, 2 hours 46 minutes before
OHZ068-069-WVZ012-070300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 854 PM EDT SUN JUL 6 2003 ...HEAVY RAINFALL ACROSS PARTS OF THE REGION... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH NOBLE AND MONROE COUNTIES IN OHIO, AND WETZEL COUNTY WEST VIRGINIA. THESE STORMS CONTINUE TO DEVELOP AND MOVE ACROSS THE SAME AREA, RAISING THE THREAT FOR FLOODING OF POOR DRAINAGE AREAS AND LOW SPOTS. FREQUENT LIGHTNING, GUSTY WINDS, AND SMALL HAIL ARE ALSO ASSOCIATED WITH THESE THUNDERSTORMS. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD, IT MAY BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES.
Local storm report, Jul 6, 9:30 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 PM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM HERMITAGE PA 1.00 INCH HAIL
07/06/03 MERCER (BY PUBLIC)Special weather statement, Jul 6, 10:07 PM EDT, 1 hour 33 minutes before
PAZ031-WVZ004-012-021-022-070345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1007 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS MOVING THROUGH WITH HEAVY RAIN... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MIDNIGHT. SOME OF THESE STORMS WILL PRODUCE UP TO ONE INCH OF RAIN IN LESS THAN AN HOUR...WINDS GUSTING TO 35 MPH OR SO...DANGEROUS LIGHTNING AND HAIL. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS SEEMS A GOOD BET. MOTORISTS ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE LESS THAN ONE HALF MILE AT TIMES DUE TO HEAVY RAIN AND FOG.
Local storm report, Jul 6, 10:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1030 PM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM FI VE POINTS PA WIND DAMAGE
07/06/03 WESTMORELAND ROOF BLOWN FROM BARN.
REPORTED BY MEDIASpecial weather statement, Jul 6, 10:45 PM EDT, 55 minutes before
MDZ001-WVZ023-041-070415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1045 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS MOVING THROUGH WITH HEAVY RAIN... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TIL AFTER MIDNIGHT. SOME OF THESE STORMS WILL PRODUCE UP TO ONE INCH OF RAIN IN LESS THAN AN HOUR...WINDS GUSTING TO 35 MPH OR SO...DANGEROUS LIGHTNING AND HAIL. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS SEEMS A GOOD BET. MOTORISTS ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE LESS THAN ONE HALF MILE AT TIMES DUE TO HEAVY RAIN AND FOG.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:12 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 63 min |
| Jul 7, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 47 min |
| Jul 7, 5:53 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Ohio | 52 min |
| Jul 7, 6:03 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 57 min |
| Jul 7, 6:14 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 61 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.